Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


WEIGHT GAIN a good or bad thing
Oct 4, 2006

dr

Prior to falling ill and diagnosis I weighed approx. 168 pounds. When I fell ill I lost approx. 40 pounds. That was back in Feb 2006. I started on Truvada and Sustiva in March and have gained the 40 pounds back plus about another 7. Plus it all seems to be pretty evenly distributed - over my face, arms, legs, bum and of course stomach.

Don t get me wrong I am pleased with this, but do I need to keep a check on my weight now and is it likely to continue to rise or is better to be slightly overweight, just in case as my nurse seemed to imply when I asked her.

And which of the drugs is causing this or is it just due to me being well again i.e. improving CD4, VL now <50. And what is it that actually causes the weight loss in the beginning. It seemed to creep up on me without me noticing and it was actually other people who noticed first.

These may seem trivial questions but I m just very curious.

I m 38 and 5'10" by the way.

Response from Dr. Henry

Chronic illness like HIV can cause weight loss in some patients due to a variety of factors which can include decreased appetite, increased metabolism due to immune activation, malabsorption, and gut dysfunction due to a variety of associated infections. Many HIV+ patients can weight after starting effective antiretroviral therapy. Weight can if often mostly fat and can be differentially distributed. For some HIV regimens the initial weight gain (which often is a good thing) can be followed by further weight gain or a shift in fat distribution which can become a problem. Weight gain is a common problem in the general population in the US so it can be a challenge to sort out the effect of HIV meds, HIV itself, or diet/issues related to stress and exercise habits. Your HIV regimen is often linked to initial weight gain and then the evolution can be variable but fat loss (which is a problem for some patients and regimens) has not been a feature of Sustiva/Truvada therapy. KH



Previous
what is sulfameth/trimethoprim
Next
Will these abscess come back

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement